Alert archive / Alabama / Tornado Warnings in 2013
Tornado Warning 14, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 17, 2013, 2:42 PM CDT for Limestone County, Alabama. It was in force for 18 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2013, 2:42 PM CDT (19:42 UTC)
- Expired
- May 17, 2013, 3:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:45 PM CDT | TORNADO | 3 Sw Ardmore, AL | THIS VERY SHORT-LIVED TORNADO WAS PART OF THE SAME STORM THAT PRODUCED THE SOUTH ATHENS TORNADO. DAMAGE WAS SEEN IN A LESS THAN 1/4 MILE SWATH BETWEEN RESIDENCES ALONG EITHER SIDE OF HARDIMAN LANE. SEVERAL RESIDENCES SUSTAINED MINOR ROOF DAMAGE WITH SHINGLES B |
| May 17, 2:46 PM CDT | TORNADO | 4 Sw Ardmore, AL | TORNADO REPORTED AT FORT HAMPTON RD AND CLEM RD. RELAYED BY 911/EMA. |
| May 17, 2:50 PM CDT | TORNADO | 2 Sw Ardmore, AL | SIGHTING OF TORNADO ON BOYDS CHAPEL ROAD NEAR INTERSTATE 65. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631
WFUS54 KHUN 171942
TORHUN
ALC083-172000-
/O.NEW.KHUN.TO.W.0014.130517T1942Z-130517T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 300 PM CDT
* AT 238 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR ARDMORE...OR 11 MILES NORTH OF ATHENS...AND MOVING NORTHEAST
AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING FUNNEL CLOUDS AND
A BRIEF TOUCHDOWN.
* LOCATIONS IMPACTED INCLUDE...
ARDMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3497 8678 3495 8679 3489 8683 3489 8694
3499 8699 3499 8678
TIME...MOT...LOC 1938Z 206DEG 13KT 3494 8689
$$
SL.771 follow-up statement
354
WWUS54 KHUN 171958
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 PM CDT FRI MAY 17 2013
ALC083-172007-
/O.EXP.KHUN.TO.W.0014.000000T0000Z-130517T2000Z/
LIMESTONE AL-
258 PM CDT FRI MAY 17 2013
...THE TORNADO WARNING FOR NORTHEASTERN LIMESTONE COUNTY WILL EXPIRE
AT 300 PM CDT...
THE STORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3497 8678 3495 8679 3489 8683 3489 8694
3499 8699 3499 8678
TIME...MOT...LOC 1957Z 206DEG 13KT 3494 8689
$$
DJN.83What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 12:37 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 17, 12:37 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1237 PM CDT FRI MAY 17 2013 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1041 AM CDT FRI MAY 17 2013/ A SLOW MOVING WEAK MID-LEVEL SHORTWAVE TROUGH IS ENHANCING MOISTURE TRANSPORT AND LIFT ACROSS THE TN VALLEY. THIS IS RESULTING IN NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AND MOVING EAST ACROSS THE NORTH MS INTO NW AL. SFC AND 850 MB ANALYSIS INDICATES A NARROW AXIS OF LOW-LEVEL MOISTURE STRETCHING FROM THE LA COASTLINE NORTHWARD INTO THE MID MS RIVER VALLEY. MOST OF THE ACTIVITY IS ORIGINATING WITH PARCELS LIFTING OVER THE MID-LEVELS OF THE VERTICAL COLUMN (090-120 KFT) AT THIS POINT. SATURATION AND DIMINISHING DEWPOINT DEPRESSIONS AT THE LOW LEVELS HAVE COMBINED TO PRECIP MAKING IT TO THE GROUND. BASED ON RADAR/SAT TRENDS, HAVE INCREASED POPS FOR THIS MORNING INTO THE EARLY AFTERNOON WITH ISOLATED THUNDERSTORMS THIS MORNING. VIS SATELLITE IS INDICATING POCKETS OF CLEARING WITH THINNER CLOUDS JUST TO THE WEST/SW OF CONVECTION SPARKED BY THE SHORTWAVE OVER SOUTH CENTRAL MS AND THE MS RIVER. THIS COULD BE INDICATIVE OF A DRY SLOT WHICH COULD DESTABILIZE THE TN VALLEY BRIEFLY AND RESULT IN SOME DAYTIME HEATING (ENOUGH TO WARM TEMPERATURES INTO THE UPPER 70S TO LOW 80S). IF THIS OCCURS, A NARROW WINDOW OF OPPORTUNITY FOR STRONGER STORMS WILL BE POSSIBLE MAINLY OVER NW AL (AROUND THE SOUTHERN PERIPHERY OF THE SHORTWAVE TROUGH/DEFORMATION ZONE) WHERE GREATER WIND SHEAR (30-35 KTS) AND LIFT WILL EXIST. THUS, WILL KEEP ONGOING TEMP FORECAST FOR NOW, BUT FURTHER ADJUSTMENTS MAY BE NEEDED IF THE BREAKS IN THE CLOUDS DO NOT MATERIALIZE AND INSTABILITY REMAINS ELEVATED. DAYTIME HIGHS STILL LOOK ON TRACK WITH COOLER HIGHS OVER NW AL AND WARMER HIGHS OVER THE REST OF THE AREA. NOW, THIS TEMP FORECAST IS BASED ON THE ASSUMPTION THAT THE CLOUD COVER BREAKS DO INDEED MATERIALIZE. DID MAKE SOME SLIGHT ADJUSTMENTS TO THE DEWPOINT AND QPF FORECAST BASED ON THE CURRENT TRENDS. OTHERWISE, THE REST OF THE FORECAST LOOKS FINE. SL.77 && .AVIATION... FOR 18Z TAFS... VFR CONDITIONS ARE EXPECTED TO CONTINUE TO PREVAIL THROUGH THE NEXT 9-10 HOURS AS MID LEVEL BASED (080-120 CIGS) SHRA CONTINUE. TSRA ARE DEVELOPING FURTHER SW OVER CENTRAL MS AND THESE TSRA ALONG WITH MORE DEVELOPMENT IS POSSIBLE AFTER 19Z. HAVE INCLUDED TEMPO GROUPS IN BOTH TERMINALS FOR THE POSSIBILITY OF TSRA BTWN 19-01Z THAT REDUCE CIG TO MVFR. ADDITIONAL TSRA MAY OCCUR AFTER 01Z, BUT IS DIFFICULT TO TIME AT THIS POINT. A DROP IN CIG TO MVFR IS THEN LIKELY AFTER 04Z AS SFC MOISTURE INCREASES. SL.77 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 17, 1:04 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 104 PM CDT FRI MAY 17 2013 ALZ001>010-016-TNZ076-096-097-181000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 104 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... STORMS WILL CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE... ESPECIALLY OVER NORTHWEST AND NORTH CENTRAL ALABAMA. THE PRIMARY IMPACTS WILL BE WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND PERHAPS A BRIEF TORNADO. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO SIGNIFICANT PONDING OF WATER ON ROADS AND IN AREAS OF POOR DRAINAGE. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHT...THE INTENSITY AND COVERAGE WILL BEGIN TO DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CONTINUE TO IMPACT THE REGION ON SATURDAY...WITH A CHANCE OF THUNDERSTORMS FOR ALL AREAS. STORM COVERAGE WILL GRADUALLY DIMINISH FROM WEST TO EAST ON SATURDAY NIGHT AND SUNDAY. GUSTY WINDS...HAIL...LIGHTNING AND LOCALLY HEAVY RAINFALL WILL REMAIN THE PRIMARY HAZARDS WITH THIS ACTIVITY. AN APPROACHING COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK TO THE TENNESSEE VALLEY ON TUESDAY NIGHT AND WEDNESDAY...WITH A LOW CHANCE OF STORMS LINGERING THROUGH THURSDAY AS THE FRONT STALLS IN THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE...MAINLY THIS AFTERNOON.
In the hours before
Special weather statement, May 17, 10:12 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 AM CDT FRI MAY 17 2013
ALZ003-004-171545-
LAWRENCE AL-FRANKLIN AL-
1012 AM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND EASTERN
FRANKLIN COUNTIES UNTIL 1045 AM CDT...
AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RUSSELLVILLE TO 6
MILES EAST OF PHIL CAMPBELL TO HALEYVILLE...MOVING NORTHEAST AT 25
MPH.
HEAVY RAIN...AND HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE.
MOUNT HOPE.
LANDERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3457 8759 3457 8752 3458 8751 3460 8751
3460 8750 3448 8736 3431 8737 3431 8765
3435 8765 3450 8779
TIME...MOT...LOC 1508Z 243DEG 23KT 3448 8768 3439 8759 3424 8760
DJN.83Special weather statement, May 17, 10:43 AM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1043 AM CDT FRI MAY 17 2013 ALZ002>004-171615- LAWRENCE AL-COLBERT AL-FRANKLIN AL- 1043 AM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE... SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1115 AM CDT... AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR LITTLEVILLE...OR 6 MILES EAST OF RUSSELLVILLE... MOVING NORTHEAST AT 25 MPH. HEAVY RAIN...BRIEF WIND GUSTS TO 35 MPH...AND HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LITTLEVILLE AND LEIGHTON. TOWN CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3474 8756 3463 8735 3447 8762 3457 8772 TIME...MOT...LOC 1540Z 225DEG 20KT 3454 8763 DJN.83
Local storm report, May 17, 2:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 4 S ATHENS 34.75N 86.98W
05/17/2013 LIMESTONE AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ALONG MOYERS ROAD. ADDITIONAL
DAMAGE JUST NORTHEAST AROUND STEELCASE INC. POSSIBLE
TORNADO.
&&
DJNSpecial weather statement, May 17, 2:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI MAY 17 2013
ALZ002-003-172000-
COLBERT AL-FRANKLIN AL-
236 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 300 PM CDT...
AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BAY....MYNOT...AND DEMPSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3462 8814 3477 8793 3458 8771 3452 8782
3438 8813 3442 8816
TIME...MOT...LOC 1933Z 233DEG 26KT 3451 8812
SL.77Local storm report, May 17, 2:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FUNNEL CLOUD 3 NE ATHENS 34.83N 86.94W
05/17/2013 LIMESTONE AL LAW ENFORCEMENT
FUNNEL CLOUD REPORTED AT I-65 AND HWY 31
&&
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:12 AM CDT | Special Weather Statement | HUN | Franklin | 33 min |
| May 17, 10:43 AM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
| May 17, 2:09 PM CDT | Tornado Warning | HUN | Limestone | 36 min |
| May 17, 2:36 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| May 17, 2:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 28 min |
| May 17, 3:08 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 37 min |
| May 17, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 27 min |
| May 17, 3:48 PM CDT | Special Weather Statement | HUN | Franklin | 27 min |
| May 17, 4:15 PM CDT | Special Weather Statement | HUN | Franklin | 45 min |
| May 17, 4:59 PM CDT | Special Weather Statement | HUN | Lawrence | 46 min |
| May 17, 5:36 PM CDT | Special Weather Statement | HUN | Cullman | 39 min |
| May 17, 6:16 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| May 17, 6:55 PM CDT | Special Weather Statement | HUN | Cullman | 50 min |
Nearby
Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.